North Carolina, 2013

Tornado in North Carolina, June 10, 2013

June 10, 2013 · NWS MHX · 1 event in 1 county or zone

A slow moving cold front approached eastern North Carolina from the west on the evening of June 10th. Numerous showers and thunderstorms developed ahead of the cold front and one thunderstorm produced a brief tornado in Onslow county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A slow moving cold front approached eastern North Carolina from the west on the evening of June 10th. Numerous showers and thunderstorms developed ahead of the cold front and one thunderstorm produced a brief tornado in Onslow county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 10, 2:58 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 2:58 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EDT MON JUN 10 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA LATE TUESDAY.
HIGH PRES WILL BUILD IN FOR WEDNESDAY AND THURSDAY. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTHWEST LATE THURSDAY AND CROSS ON
FRIDAY. COOLER AND DRIER HIGH PRESSURE WILL BUILD IN THROUGH NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...AN UPR TROUGH WILL APPROACH THE AREA
THROUGH THE PERIOD. WITH PLENTY OF AMS AND INSTABILITY IN PLACE
AND THE ASSOC UPR LVL ENERGY EXPECT WDSPRD CONVECTION ACROSS THE
ENTIRE AREA TONIGHT. TSTMS MAY BE ON THE STG SIDE AND HVY RAFL IS
PSBL AS WELL. SKIES WILL BE MOCLDY WITH MIN TEMPS IN THE LWR TO
MID 70S.

&&

.SHORT TERM /TUESDAY/...
AS OF 330 PM MONDAY...THE UPPER LVL TROUGH MOVES THROUGH ON TUE...BUT
UNTIL THEN...CHANCES OF CONVECTION WILL CONT CLRG FROM W TO EAST.
IT WILL RMN QUITE BREEZY ON TUE WITH SW WINDS IN THE 15-25 MPH
RANGE ESPECIALLY FOR COASTAL SECTIONS. WARM TEMPS EXPECTED WITH
UPR 80S INLAND AND LWR 80S COAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 330 PM MONDAY...THE WEATHER WILL BECOME DRY AND HOT BEHIND
UPPER TROUGH/WEAK COOL FRONT WEDNESDAY AS UPPER HEIGHTS RISE AS NC
BRIEFLY COMES UNDER THE EASTERN EXTENT OF THE WESTERN UPPER
TROUGH. DOWNSLOPE LOW LEVEL FLOW AND STRONG INSOLATION DUE TO
LARGE SCALE SUBSIDENCE WILL HELP TO WARM TEMPERATURES INTO THE
LOWER 90S AND SUPPRESS DIURNAL CONVECTION.

FOR WED NIGHT...HIGH PRES WILL NOSE INTO THE MID ATLANTIC STATES
WHILE SHORTWAVE TROUGH AND ATTENDANT SFC LOW MIGRATE THROUGH THE
LOWER GREAT LAKES REGION. ANY SEVERE CONVECTION THAT DEVELOPS
UPSTREAM MAY RIDE ESE ALONG STALLED BOUNDARY TO THE NORTH. THINKING
THAT BULK OF ORGANIZED STORMS WILL STAY NORTH OF THE NC/VA
BORDER...THOUGH A FEW MAY CLIP THE NORTHEASTERN PORTION OF THE
FA/NORTHERN OUTER BANKS...AND HAVE INTRODUCED SMALL POPS HERE FOR
LATE WED NIGHT.

LOW LEVEL THICKNESSES INC FURTHER ON THUR AS WSW FLOW STRENGTHENS
AND BRINGS IN HOTTER TEMPS FROM THE SOUTH CENTRAL PLAINS. THIS WILL
TRANSLATE TO HIGH TEMPS IN THE MID TO SOME CASES UPPER 90S...AND
WITH TD VALS INTO THE 70S...HEAT INDEX VALS WILL APPROACH OR EXCEED
HEAT ADVISORY CRITERIA...105 DEGREES OR HIGHER THUR AFTERNOON.

MODELS IN FAIRLY GOOD AGREEMENT WITH COMPACT BUT STRONG SHORTWAVE
DIVING ESE THROUGH THE MID ATLANTIC THUR EVENING. MODELS INDICATE
DEEPENING SFC LOW TRANSLATING EASTWARD BETWEEN THE TIDEWATER OF VA
AND THE CAPE MAY AREA. THIS FEATURE WILL PROVIDE THE DYNAMICS FOR
POTENTIAL STRONG TO SEVERE THUNDERSTORM DEVELOPMENT LATE IN THE DAY
THUR AND ESP THUR EVENING WITH SUFFICIENT LOW AND DEEP LAYER SHEAR
AVAILABLE COMBINED WITH MODERATELY STRONG INSTABILITY PRESENT.

SHARP COOL FRONT WILL PASS THROUGH BY FRI MORNING BRINGING
PLEASANTLY COOLER AND MUCH DRIER AIR FROM FRIDAY AFTERNOON THROUGH
SUNDAY AS THE EASTERN UPPER TROUGH AMPLIFIES AND A LARGE AREA OF
SURFACE HIGH PRESSURE BUILDS OVER THE AREA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /TONIGHT THROUGH TUESDAY/...
AS OF 330 PM MONDAY...WILL HAVE VCTS IN TERMINALS TONIGHT. EXPECT
SUB VFR CONDS IN WDSPRD CONVECTION TONIGHT. FOG SHOULDN'T BE AN
ISSUE WITH S WINDS STAYING UP A BIT. MVFR CONDS MAY PERSIST INTO
THE MORNING HOURS THEN CONVECTION BECOMES SCATTERED AND CIGS
BECOME VFR.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM MONDAY...STRATUS/FOG WILL BE POSSIBLE TUESDAY NIGHT
INTO EARLY WEDNESDAY WITH RESIDUAL LOW LEVEL MOISTURE IN PLACE.
CONDITIONS IMPROVE TO VFR WEDNESDAY THROUGH MUCH OF THURSDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS (AND SUB-VFR CONDITIONS)
AHEAD OF AN INCOMING FRONT WILL BE INCREASING AGAIN LATE DAY THUR AND
INTO THU NIGHT. THE FRONT MOVES THROUGH THE AREA EARLY FRIDAY WITH
PREDOMINANT VFR CONDITIONS RETURNING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...PRES GRAD WILL CONT TO TIGHTEN WITH SLY
WINDS INCREASING TO NEAR 20 KT. SEAS IN THE 3 TO 5 FT RANGE WILL
BUILD TO 5 TO 7 FT ACRS THE CSTL WATERS. HAVE ADDED THE SOUNDS TO
SCA FOR FREQUENT GUSTS TO 25 KT. ALBEMARLE SOUND AND THE NRN COASTAL
WATERS CONT IN SCA UNTIL 16Z TUE. THE PAMLICO SOUND CONTS IN THE
SCA THROUGH TUE AFTN. THE SCA CONTS FOR THE RMNDR OF THE COASTAL
WATERS CONTG UNTIL 12Z WED.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM MONDAY...STRONG SW FLOW IS EXPECTED TO DIMINISH AND
VEER WESTERLY LATE TUE NIGHT WITH SEAS SUBSIDING. THE FRONT IS
FORECAST TO WASH OUT AND DECREASE THE PRESSURE GRADIENT ON
WEDNESDAY. WINDS WILL BACK TO THE SW AND INCREASE LATE IN THE DAY
THUR YET AGAIN IN RESPONSE TO THE NEXT APPROACHING FRONT AND LOW
PRES AREA. WITH THE SOUTHWESTERLY WINDS INC TO SCA CRITERIA...SEAS
WILL RESPOND BY BUILDING 6-8 FT WITH SOME 9 FT SETS EXPECTED
ACROSS THE CENTRAL OUTER WATERS. POST FRONTAL WINDS SHIFT TO THE
NORTH NORTHEAST FRIDAY AND REMAIN AT 15 TO 20 KT WITH SEAS
CONTINUING CLOSE TO 6 FEET NORTHERN AND CENTRAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 1 PM EDT TUESDAY FOR AMZ130-150.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT
     WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...TL/LEP
AVIATION...JAC/TL/LEP
MARINE...JAC/TL/LEP
Hazardous weather outlook, Jun 10, 3:13 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT MON JUN 10 2013

NCZ029-044>047-079>081-090>094-112015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
413 PM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-112015-
OUTER BANKS DARE-OUTER BANKS HYDE-
413 PM EDT MON JUN 10 2013

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-112015-
CARTERET-ONSLOW-
413 PM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS A
POTENT UPPER LEVEL SYSTEM APPROACHES THE AREA. ANTICIPATE MOST OF
THE ACTIVITY TO DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES AND HIGH HUMIDITY VALUES WILL COMBINE TO PRODUCE
HEAT INDEX VALUES AROUND 105 DEGREES ON THURSDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON THROUGH EVENING AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 3:47 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT MON JUN 10 2013

NCZ029-044-045-079-080-090>093-098-102145-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
WASHINGTON-
447 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN...BEAUFORT...
CRAVEN...DUPLIN...ONSLOW...JONES...WASHINGTON...LENOIR...PITT AND
GREENE COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF BETHEL TO 9
MILES WEST OF MAGNOLIA...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...INSTITUTE...BETHEL...
PARMELE...ROBERSONVILLE...GOLD POINT...EVERETTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3505 7816 3519 7806 3516 7790 3518 7784
      3537 7781 3550 7783 3565 7772 3580 7747
      3583 7736 3588 7735 3586 7690 3581 7688
      3586 7683 3585 7673 3474 7757 3475 7817
TIME...MOT...LOC 2046Z 272DEG 26KT 3580 7748 3486 7819

29
Special weather statement, Jun 10, 5:12 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
612 PM EDT MON JUN 10 2013

NCZ090>092-098-102300-
DUPLIN-JONES-LENOIR-ONSLOW-
612 PM EDT MON JUN 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN...ONSLOW...JONES AND
LENOIR COUNTIES THROUGH 700 PM EDT...

AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TEACHEY...OR ABOUT OVER WALLACE...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENEVERS...
BEULAVILLE...POTTERS HILL...PINK HILL...TAYLORS CORNER......DEEP
RUN...PLEASANT HILL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3490 7815 3508 7816 3510 7818 3519 7817
      3518 7807 3520 7801 3517 7796 3518 7793
      3516 7790 3518 7785 3534 7783 3537 7779
      3531 7755 3505 7739 3472 7766 3473 7801
      3471 7814 3474 7820
TIME...MOT...LOC 2212Z 229DEG 32KT 3480 7802

29
Local storm report, Jun 10, 5:43 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
643 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     6 WNW ALBERTSON         35.14N  77.91W
06/10/2013  M50 MPH          DUPLIN             NC   MESONET

&&

EVENT NUMBER MHX1300143

TL
Special weather statement, Jun 10, 6:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 PM EDT MON JUN 10 2013

NCZ090-098-102345-
DUPLIN-ONSLOW-
703 PM EDT MON JUN 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND ONSLOW COUNTIES
THROUGH 745 PM EDT...

AT 703 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALLACE...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHINQUAPIN...CYPRESS
CREEK...LYMAN...ALBERT J ELLIS AIRPORT...RICHLANDS......PETERSBURG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3502 7798 3494 7754 3463 7739 3455 7761
      3472 7768 3471 7799 3473 7801 3472 7811
      3473 7811
TIME...MOT...LOC 2303Z 238DEG 30KT 3471 7793

29

The radar

The Morehead City radar (KMHX), 49 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Onslow

When
June 10, 7:05 PM EST to 7:06 PM EST
Where
Onslow County, 1.79 mi SE of Camp Lejeune Jct to 2.19 mi SE of Camp Lejeune Jct
Rating
EF1
Path length
0.57 mi
Path width
50 yd
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
34.810, -77.410

A National Weather Service storm survey found evidence of an EF1 tornado with winds estimated at 80 to 90 mph touched down north of Jacksonville. The tornado touched down near the intersection on Springwood Drive and Terry Lee Lanier Drive. The tornado produced sporadic damage for about 1/2 mile before lifting. Minor structural damage to a few homes was observed with several trees blown down or snapped. There were no injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyThe tornado archive for North Carolina, 2013Warnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451381.